ADHD drugs linked to suicide in kids

From David Bruser and Andrew Bailey on The Star.com:

“Adverse Reaction Report No. 324764

Submitted by: Health Professional

Date: 2009

Location: Canada

Patient: Male

Age: 15 years old

Suspect Drug: Strattera

Side Effect: Completed Suicide

This is just one of nearly 600 cases of Canadian kids suffering serious, sometimes fatal side effects suspected to have been caused by ADHD medications in the past 10 years.

A Toronto Star investigation has found a growing number of doctors, nurses, pharmacists and parents are reporting that they believe attention deficit drugs are causing major health problems in patients, many as young as 6 and 7 years old.

The federal government is not listening.

Health Canada, which collects these adverse reaction reports, does not alert the public to the magnitude of these side effects. This is because the regulator has not analyzed the data it collects. It has allowed the industry to largely police itself.

“It is primarily the (drug company’s) responsibility to monitor the safe use of their products,” Health Canada told the Star.

The regulator says the benefits of the drugs, when properly prescribed and used, outweigh the risks. Health Canada and the drug companies also say the side-effect reports show only a suspected connection between the drug and side effect but no medical proof that one caused the other.

Though ADHD doctors and experts worry the Star’s investigation will scare parents from medicating kids in need, they say Health Canada should consider the reports a “red flag” and move quickly to find out if doctors and patients know enough about the drugs’ risks.

All parties involved agree that because doctors and nurses are not required by law to report adverse effects the regulator only learns of a minority of cases.

“It boils down to a simple thing: we need good safety monitoring for medication,” said Dr. Kenny Handelman, an ADHD specialist in Oakville. “That will help us be safer in prescribing medicines to people.”

The Star’s data analysis revealed 7-year-olds were most likely to suffer a serious side effect.

Ten per cent, or nearly 60 cases, of the nearly 600 reviewed involved boys and girls 7 years old.

A nurse said a boy suffered amnesia, mania and psychotic disorder while on Concerta. A 7-year-old girl on the same drug developed Stevens-Johnson syndrome, a potentially life-threatening skin disorder, as well as 13 other side effects, a doctor reported. A boy the same age and on Strattera thought about killing himself.

Twenty-two youths aged 8 to 18 tried to kill themselves and two demonstrated suicidal behaviour. Seven completed the attempt. All boys. An 11-year-old, one 14-year-old, two 13-year-olds and three 15-year-olds. One of the 15-year-olds who ended his life was on an antipsychotic that the reporting nurse believed was partly to blame….”

Read more in The Toronto Star.

Related, from David Bruser, in the Toronto Star:

ADHD drug reactions shock parents

Kim Collier’s 7-year-old daughter could not stop crying.

Less than 24 hours earlier, the child had started taking Vyvanse, a drug prescribed for the treatment of ADHD.

The distraught mother suggested a bike ride to distract the inconsolable child.

The two set out for a park near their home outside Alliston, Ont.

The girl pedalled and sobbed.

Then, Collier recalled, “She screamed at me. She said, ‘I want to die.’”

A car drove toward them along the residential street.

“She looked at me and she said, ‘I’m going to ride my bike into that car.’ And then she said to me, ‘You don’t care if I live or die.’ I literally had to restrain her.

“I took her off of the drug.”

Collier, who did not want her daughter named, is one of scores of parents who contacted the Star after its investigation Wednesday found nearly 600 cases of Canadian kids suffering serious, sometimes fatal side effects suspected to have been caused by ADHD medications in the past 10 years.

The Star also revealed Health Canada’s poor oversight system, and Collier and other parents told the Star they do not believe the federal regulator ever heard of their cases.

“What’s alarming to me is I hadn’t realized that there were other children having the same type of side effects that my son had,” Noreedah Dean told the Star after reading the article. The Toronto mother’s 7-year-old son Gabriel showed disturbing behaviour while on ADHD medication Biphentin….”

Read more in the Toronto Star

2 Comments

Filed under News

2 responses to “ADHD drugs linked to suicide in kids

  1. thebovine

    I’ve heard it suggested that what these kind of kids are really “suffering” from is actually a more multidimensional awareness. And that’s why they seem the way they do. Tough to get past the hurdles of incarnation on this earth these days, especially if your parents aren’t clued in to the control games being played by the powers that be.

  2. This is a predictable result of multiple government enforced monopolies. First we have the allopathic medical monopoly, that has a world view that every problem in health is solved by the use of dangerous patented drugs. There is also the regulatory monopoly (i.e. the UDSA & FDA.) Their monopoly status insures that just like the AMA monopoly that they can be controlled by special interests. In fact that is the reason for the monopoly! It does not exist to protect you, it exists so that they can be controlled!

    Because of the government enforced monopoly anyone wishing to compete, are criminally charged and locked in a cage. People with a straight face will tell me that this is the free market, That this is capitalism.🙂 when in reality it is corporatism and fascism. The Orwellian redefinition of words has occurred right beneath your nose.

    Capitalism, and the free market are the answers. With a free market the special interests COULD NOT force feed you this dangerous myopic medical paradigm.

    “Government is a disease masquerading as its own cure.”
    ~Robert LeFevre

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s